Has anyone had this happen?

A board to discuss the Multiple Sclerosis modifying drug Avonex

Has anyone had this happen?

Postby weedenise » Tue May 09, 2006 8:22 am

Hi all

I'm looking for some advice if possible.

I started Avonex 3 weeks ago. The fist 2 weeks were fine - no major side effects.

After the third one on Firday, I woke up Saturday morning unable to walk. Every time I went to put weight on my legs to walk to the bathroom, I felt as though I had no power in them. I also had a blinding headache above one eye.

Now, I'm aware that Avonex can make your MS sympstoms flare up but I was surprised by the length these lasted. 4 days after the injection and I still feel a bit weak. Can walk but not great. I have a really weird feeling on my tongue and the left side of my chin.

I have had the cold working on me since about this time last week so was wondering if that contributed to the effects.

My MS nurse said possibly but then again it may have been something that was going to happen regardless of the shot.

I'm as confident as I can that its not a relapse - I definately have a cold of so,me sort lurkling around. Has anyone else had weird side effects like this?

I've had to go on the sick for a week (which is making me bored and giving me too much time to think!).

Any opinions would be greatly appreciated.

Denise x
User avatar
weedenise
Getting to Know You...
 
Posts: 18
Joined: Mon Dec 12, 2005 4:00 pm

Advertisement

My experience

Postby lyndacarol » Tue May 09, 2006 11:14 am

I used Avonex for about seven years and had no experience like yours that I could attribute to Avonex. I did have similar symptoms (I got very weak and couldn't walk.) with every virus--elevated temperature, cold, or flu--that I contracted.

I expect you will be better when this cold and accompanying mucus are gone. Take care.
User avatar
lyndacarol
Family Elder
 
Posts: 2223
Joined: Thu Dec 22, 2005 4:00 pm

Postby weedenise » Tue May 09, 2006 12:31 pm

Thanx Lyndacraol

Funny you should mention mucus as t5hats really all I have to suggest there's a cold lurking somewhere! I don't have the usual runny nose or sneezes but there is definately mucus (sorry for anyone eating reading this thread!!). I just feel if I could be sick then it would clear.

Anyway, we'll see what next injection brings (Friday). Staying confident and positive though (or trying to!!).

7 years - you're an expert with the injections then eh?

Denise xx
User avatar
weedenise
Getting to Know You...
 
Posts: 18
Joined: Mon Dec 12, 2005 4:00 pm

My injections

Postby lyndacarol » Tue May 09, 2006 4:18 pm

My manual dexterity is so poor that I could not manage any injections. My husband is wonderful; and although he hated administering them, he learned how and gave me the injections all those years. He became the expert.

He had given me the Betaseron earlier and the Avonex later when I switched. He didn't like any of the needles, but especially disliked those long ones for Avonex!
User avatar
lyndacarol
Family Elder
 
Posts: 2223
Joined: Thu Dec 22, 2005 4:00 pm

Postby weedenise » Wed May 10, 2006 1:21 pm

Well you're still brave in my eyes!

I need to stay positive for Fridays injection. I'm really scared after the reaction last week but think my body must have been fighting another infection of some sort as I've not been feeling myself for a fweek or so.

I'll post and let you know how it goes.

Denise x
User avatar
weedenise
Getting to Know You...
 
Posts: 18
Joined: Mon Dec 12, 2005 4:00 pm

Postby carolew » Wed May 10, 2006 1:31 pm

What did you use after the Avonex Lindacarol?
User avatar
carolew
Family Elder
 
Posts: 553
Joined: Fri Nov 05, 2004 4:00 pm
Location: Ottawa, Ont. Canada

ABC drugs

Postby lyndacarol » Wed May 10, 2006 2:04 pm

I started with Betaseron shortly after it became available. Then I gave Avonex a good long chance! Last, I tried Copaxone for less than a year (I quit because of intolerable side effects on intestines. I stopped Copaxone, things got better, I started again, same problems came back so I'm quite sure it was drug related.) During all those drugs and time I continued to deteriorate exacerbation by exacerbation. Currently, I am not taking any CRAB.
User avatar
lyndacarol
Family Elder
 
Posts: 2223
Joined: Thu Dec 22, 2005 4:00 pm

what little we've learned

Postby notasperfectasyou » Wed May 10, 2006 2:13 pm

1) toss the needle that comes in the kit. Get 1 inch needles, they are shorter and a smaller gauge and they work just fine. Your avonex supplier might even give you the needles if you request them.

2) take a hot shower to relax the injection site. You will be less stable walking, but the needle will slide in and out like butter.

3) rub the injection site down with your knuckles, like you're rubbing out a cramp. Do this for a few minutes to warm up the muscle, makes the shot work better.

4) take lots of vitamin c. I can't vouch for the exact way it works, but I do have a post in the vitamins board. But when we are on C, there are less chills, and it's easier to get up in the morning.

5) Getting up early seems to be better than getting up later and getting a provigil first thing in the AM helps too. You gotta walk it off.

napay
User avatar
notasperfectasyou
Family Elder
 
Posts: 774
Joined: Thu Feb 09, 2006 4:00 pm
Location: Northern Virginia

Postby weedenise » Thu May 11, 2006 2:31 am

Ok - well had a chat with my MS nurse this morning and she has advised me not to take tomorrow's injection til we see if whatevers working on me goes away! Then again it could be a relapse ahd says!

This condition gets more and more frightening. I have never felt so alone in all this. The docs admit they don't know and my MS nurse is good but her and the Avonex nurse have totally different opinions!

I'm confused. If I miss one will it do me any harm? Will the next one be full of side effects again?

Will I ever get as break from this crap?

Dx
User avatar
weedenise
Getting to Know You...
 
Posts: 18
Joined: Mon Dec 12, 2005 4:00 pm

Postby Shayk » Thu May 11, 2006 5:51 pm

Denise

I'm sorry you're having such a go of it with this MS and your initial Avonex injections. ThisIsMS is a community of caring people, and as Arron frequently says, "You're among friends." :) I hope you won't feel totally alone for long.

Personally I do not think it will do you any harm to miss an injection while you and your doctor are trying to determine what is happening and I don't think the side effects will be that much different if you miss a week.

I have been on Avonex for about 2 1/2 years. I believe, and my neuro does too based on his 20+ years of treating people with MS, that Avonex can indeed make MS symptoms worse for some people. I think it will be important for you to try and determine if you might be one of those people. If that turns out to be the case, there are other options to consider. Sorting it out early may help.

Hopefully you will great a break from this crap soon.

Take care

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Postby wintergirl » Sun May 14, 2006 9:12 pm

Denise,
I'm so sorry you're having a rough time. Have your strange symptoms eased up at all? Did you take your shot Friday or are you putting it off?
I don't know about you, but I have pollen allergies and right now the scotch broom in our area is awful. It makes me so fatigued I can hardly move and talk about mucus. LOL Gag. Over the years I have definitely noticed that seasonal allergies or a virus make my MS symptoms worse. (and also makes my post-shot day a bit tougher)
It used to alarm me until I made the correlation and now I just lay low during those times and take Cold-Eeze zinc lozenges and it really seems to back down the cold/allergy symptoms for me. My allergies come on just like a cold.....but never advance....so that's how I know the difference. If it turns into a true cold....I start taking L-lysine because that has anti-viral properties. I don't do well with medications which is why I try to stick to the simple things that don't have side-effects. I've got enough weird things happening in my body without side-effects to add to it. Just thought I'd pass along what works for me.
I hope your doc can get to the bottom of what's happening to you right now. (((hugs)))
User avatar
wintergirl
Newbie
 
Posts: 8
Joined: Mon Jun 27, 2005 3:00 pm


Return to Avonex

Who is online

Users browsing this forum: No registered users